Dr. Coleman is an assistant professor of pharmacy practice and director of the pharmacoeconomics and outcomes studies group at the University of Connecticut School of Pharmacy.
AF is a 36-year-old African American man who presents to a pharmacist-managed lipid clinic with diffuse muscle pain in his lower back and lower extremities. His prior medical history is significant for hypertension, hypercholesterolemia, and eczema. Both of his parents have established coronary artery disease (father experienced a nonfatal myocardial infarction at age 44). AF admits to consuming 1 glass of red wine daily for the past 7 years. The patient also visits a dietitian every 2 months and exercises 3 days per week. His current medications include hydrochlorothiazide 25 mg daily, simvastatin 40 mg daily, and aspirin 81 mg daily. All of the medications have been stable for at least 6 months, with the exception of simvastatin. AF had been on pravastatin 40 mg for 2 years, but based on an increased low-density lipoprotein (LDL) cholesterol at his last visit 10 days ago, he was switched to simvastatin.
Today's blood tests reveal that he has a creatine kinase (CK) of 2000 U/L, an aspartate aminotransferase of 40 U/L, and an alanine aminotransferase of 90 U/L. The lipid panel from his last visit also shows inadequately controlled hypercholesterolemia with an LDL of 165 mg/dL, high-density lipoprotein of 60 mg/dL, triglycerides of 150 mg/dL, and total cholesterol of 250 mg/dL.
Given the information provided above, what is the most likely cause of AF's ?diffuse muscle pain,? and how should the pharmacist adjust AF's therapy according to the American College of Cardiology/American Heart Association/National Heart, Lung, and Blood Institute guidelines?
AD, a pharmacist, has just arrived at the pharmacy when a frantic woman proclaims, "I have COPD [chronic obstructive pulmonary disease], and I accidentally swallowed my Spiriva (tiotropium) capsule with the rest of my medications."
She continues on to explain that she always places her Spiriva capsule in her medication reminder box so she does not forget to take it.
What advice should AD give to the woman?
Patients experiencing muscle pain while on a statin should have their CK enzymes checked to assess for muscle toxicity. While AF does not meet the diagnostic criteria for rhabdomyolysis because his CK is <10,000 U/L, his CK level (2000 U/L) is >10 times the upper limit of normal (which is 149 U/L in men), and thus he would be diagnosed with myopathy. The strong temporal relationship between the new onset of the myopathy and the change to simvastatin 40 mg strongly suggests that this is a statin-induced myopathy. The pharmacist should advise discontinuing simvastatin and starting AF on alternative therapy. Because event reduction due to lowering LDL cholesterol is a long-term benefit, and AF's muscle toxicity is occurring now, the patient should wait until the CK starts to recede before starting a new therapy, such as a statin with a lower likelihood of muscle toxicity (eg, atorvastatin or pravastatin with additional lipid-lowering agents).
Spiriva is an inhaled, long-acting anticholinergic agent used to treat COPD. Spiriva has very poor bioavailability (2%-3%), and little drug is systemically absorbed when taken orally. Reports to the FDA of inadvertent ingestions indicate that few patients experienced side effects from the swallowed capsules. Therefore, it is not expected that the swallowing of a single Spiriva capsule would result in any serious adverse reactions. AD should tell the woman that she should be fine, but to watch for signs of systemic toxicity, such as altered mental status, tremors, abdominal pain, or severe constipation. The woman should be advised to store the capsules for inhalation together with the inhaler in a location where the capsules are unlikely to be confused with other oral medications.
The Oncology Care Pharmacist in Health-System Pharmacy
According to the National Cancer Institute, almost 40% of men and women will be given a diagnosis of some form of cancer in their lifetime.
News from the year's biggest meetings
Clinical features with downloadable PDFs